PDA

View Full Version : ADHD Meds - please read



Cha Cha
02-28-2007, 02:04 PM
Hi everyone -

Just wanted to help get the word out that last Wednesday the FDA began requiring additional health warnings to people taking the customary stimulant ADHD medications, in addition to Strattera, which is non-stimulant. The warnings include elevated heart rate and blood pressure, plus potential for 'sudden death' for people with pre-existing heart abnormalities.

I am 42 and have been on Concerta for almost three years, but it was not until I started monitoring my heart rate while riding that I detected the difference it was making - between 10-20 bpm. There have been no long-term studies of these drugs in adults regarding the potential cumulative effects they can have on the heart. Also, since childhood I have had a very minor heart murmur.

Not to be alarmist or anything, but this warning has not received very wide publication, and there is a real dearth of 'what to do about it' information.

I post this to alert you of the warning, in case you or someone you love is taking these medications. Please talk to your doctor - but do your homework first, as much is unknown. In my case, my doctor and I decided that it's best for me to discontinue the medicine, and to get an echocardiogram to learn the extent, if any, of any structural heart defect that could affect me. She also suggested it would be a good baseline.

I hope this is helpful!

Cha Cha